View Single Post
Old 09-19-2011, 12:11 AM   #10 (permalink)
cjohnson728
Super Moderator
 
cjohnson728's Avatar
 
Join Date: Jan 2010
Posts: 4,083
Default

Quote:
Originally Posted by mecompco View Post
Forgive me for being dense, but how can meds affect weight loss/gain? They have no (or minimal) calories. If you consistently take in less calories than you expend, how can you not lose weight, regardless of medication?

Someone more knowledgeable than myself please explain. Thanks!

Regards,
Michael
I'm not familiar with the medications listed above, but I do know that many antidepressants and antipsychotics are associated with weight gain. The exact mechanism is uncertain, though there is some supposition that they trigger cravings for carbs. They may also make you hungrier (like steroids, so you eat more...although steroids also have some effect on glucose and can increase fat stores, I believe). Also, with the antidepressants, lack of appetite is a frequent symptom of depression, so when the meds kick in and one is less depressed, eating increases. It's also been speculated that the meds affect metabolism in a negative way. Additionally, some of these medicines can cause fatigue, making a higher level of activity more likely. So, in reality, the medications make it more likely to do what results in weight gain...take in more calories than you expend.

Good luck, Lori; I hope you get it figured out. You're in the right place, with all the tools and support here .
__________________
Cassie

And now that you don't have to be perfect, you can be good.
-John Steinbeck
cjohnson728 is offline   Reply With Quote